How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Cat Veterinarian
Category: Cat Veterinary
Satisfied Customers: 19798
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
15010675
Type Your Cat Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

Our cat has suffered a severe reaction to flea medication

Customer Question

Our cat has suffered a severe reaction to flea medication and is now twitching and showing signs of unease. It's Sunday and I can't get him to a vet. Any suggestions?
Submitted: 1 year ago.
Category: Cat Veterinary
Expert:  Dr. Gary replied 1 year ago.

Hello.

It sounds like you're seeing a Permethrin/ Pyrethrin toxicity. These are typically due to dog flea products being inadvertently placed on cats. They are toxic to cats. The treatment is with a muscle relaxant called Methocarbamol. You need a vet exam to be prescribed this medication. With more severe cases, we'll treat them in the hospital for the first 12-24 hours.

If your vet is closed, they should refer you to an ER vet in the area. If you don't know where that is, here is a helpful site to locate the nearest ER vet for treatment:

http://www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

I hope this helps, let me know if you have any other questions.